FDA: 3 Deaths From Codeine Use in Children
On August 15, 2012, the U.S. Food and Drug Administration (FDA) issued a warning against the use of codeine in children after a tonsillectomy or adenoidectomy. The FDA received reports of 3 deaths and 1 near-fatal case in pediatric patients, ages 2 to 5, who had a tonsillectomy or adenoidectomy to treat sleep apnea syndrome. All four children received codeine within the typical dose range.
About the Codeine Warning
Codeine is often prescribed as a pain reliever after a tonsillectomy or adenoidectomy. However, some children may be at risk of severe side effects or even death, despite receiving codeine within the recommended dose range, especially if their livers convert codeine to morphine in higher than normal amounts.
- An enzyme converts codeine to morphine, and this enzyme can be over-active in some people due to genetic variations.
- The over-active enzyme converts codeine to morphine faster and more completely, meaning people with the condition will have higher than normal amounts of morphine in their blood.
- Breathing problems, which are sometimes fatal, may occur due to high levels of morphine.
- The only way to find out if someone has this condition is to undergo a genetic test.
- The FDA stated that the children who died did exhibit evidence of the faster metabolism and the symptoms of morphine overdose developed within one or two days after they started taking codeine.
The FDA recommends that when codeine is prescribed to patients after surgery, it should only be given to children when they need relief from pain and they should not be given more than six doses a day. Children should also be watched closely after surgery in order to check for signs of a morphine overdose.
Symptoms of Morphine Overdose
Information below provided by the U.S. FDA.
- Unusual sleepiness, such as being difficult to wake up.
- Disorientation or confusion.
- Labored or noisy breathing, such as breathing shallowly with a “sighing” pattern of breathing or deep breaths separated by abnormally long pauses.
- Blueness on the lips or around the mouth.
Call 911 or take your child to the emergency room if the child shows these symptoms. Make sure to tell the 911 operator that the child has been taking codeine and is having trouble breathing.
Contact an Experienced Child Injury Attorney
At Thomas J. Henry, we have the experience and resources to handle your child’s case. If your child has been the victim of a serious birth injury, contact our offices. We are available 24/7, nights and weekends.
RECENT MEDICAL MALPRACTICE RESULT
$10.9 MillionExpenses: $175,000.00 | Attorneys Fees: $3,200,000.00 | Net to Client: $4,029,762.00 (Purchase of a Lifetime Annuity)
RECENT VEHICLE RECALL RESULT
$30.2 MillionExpenses: $39,576.15 | Attorneys Fees: $10,060,980.00 | Net to Client: $20,121,960.57